Consecutive Use of Gilenya and Lemtrada Causes Disease Activity in MS Patient, Case Report Suggests

Consecutive Use of Gilenya and Lemtrada Causes Disease Activity in MS Patient, Case Report Suggests

Multiple sclerosis (MS) patients may experience severe disease exacerbation after switching from Novartis’ Gilenya (fingolimod) to Sanofi Genzyme’s Lemtrada (alemtuzumab), a case report suggests.

This unexpected high disease activity raises questions about managing MS through the consecutive use of immunotherapies.

The case report, “Unexpected high multiple sclerosis activity after switching from fingolimod to alemtuzumab,” was published in the journal Multiple Sclerosis and Related Disorders.

The study describes the case of a 48-year-old woman with MS who experienced a relapse involving a decline in motor function while receiving Gilenya treatment.

Previously, she had a breakthrough disease despite treatment with Betaferon (IFNβ-1a), known as Betaseron in the U.S. and marketed by Bayer, and Gilenya treatments. She had suffered eight relapses over a period of 10 years.

The patient had been treated with Gilenya for the past 24 months, and her MS was inadequately controlled. Magnetic resonance imaging (MRI) of her brain 10 months after starting Gilenya treatment showed new lesions, and after 22 months, she had a relapse that affected her lower limbs. She recovered well after a course of corticosteroids (1 g/day for three days).

Based on her insufficient response to Gilenya, the team decided to switch therapies and start treatment with Lemtrada. She received the first cycle of Lemtrada five weeks after Gilenya was withdrawn.

At the start of Lemtrada treatment, the patient complained of neuropathic pain and sphincter dysfunction. Sphincters are muscles surrounding and able to contract or close a bodily opening. There were no clinically detectable sensory, motor, visual, or brain abnormalities at that time.

Two weeks after Lemtrada treatment, the patient’s symptoms worsened, with ataxia (a lack of voluntary coordination of muscle movements), right nystagmus (a condition characterized by involuntary eye movement), hemiparesis (muscular weakness) on the left side of the body, a positive Romberg sign (meaning an increased loss of balance), and worse bladder dysfunction.

An MRI scan showed a total of 18 new brain lesions that indicated disease activity.

Discuss the latest research in the MS News Today forums!

She recovered for a brief period after a course of intravenous antibodies, but the disease was still active six months after the start of Lemtrada treatment, with three new lesions detected by brain MRI.

The patient’s sensory and motor dysfunction had worsened on the left side, which made a cane necessary for walking long distances and led to a new course of treatment with steroids (1 g/day for three days).

After two years of follow-up and the administration of a new Lemtrada course, the patient has remained stable. However, the effects of the severe relapse episode remain, with residual hemiparesis, significant sensory dysfunction in the lower limbs, cerebellar ataxia (a lack of muscle movement coordination caused by a dysfunction in a part of the brain called the cerebellum), and bladder dysfunction.

Based on this case report, the researchers suggest that Gilenya does not efficiently control disease activity in the central nervous system (brain and spinal cord), and that damage was caused selectively due to the inability of subsequent therapies, namely Lemtrada, to control disease activity.

“In this patient, the fact that the disease activity was unaffected by steroids, intravenous immunoglobulins [antibodies] or Alemtuzumab (all three impacting circulating immune cells), suggests a compartmentalized process within the CNS [central nervous system]. In this regard we cannot rule out the possibility of an ongoing immune process due to Fingolimod inefficiency before its withdrawal,” the researchers wrote.

“This case raises important questions on sequential combination of therapies in MS and their impact on the immune system,” they added.

Of note, some authors of the study received travel funding and/or speaking honoraria from Biogen, Merck-Serono, Novartis, Roche, Sanofi Genzyme, and/or Teva.

8 comments

  1. Charlotte Hart says:

    I was originally on Rebif, but suffered with headaches and site reactions, so when Gilenya became available I was switched to that. Since switching my MS symptoms worsened, and last year I was taken off it, and confirmed secondary progressive. I believe, that Gilenya didn’t do what it was supposed to do, and I wish I had chosen an alternative.

  2. Matthew Klein says:

    This is almost a waste of time paper, knowing full well that Gilenya is well recognized as causing rebound exacerbations in a sizeable proportion of patients going off therapy. How does one compare two variables and call it a well done paper with credible results? Certainly not this.

    • Alice Price says:

      I have taken lemtrada in the pass. I have nystagmus
      I have ataxia
      Wet on my self
      My right side is
      Very weak
      Must have 24 hour care.Have to pay a sitter.

  3. Julie Farkas says:

    This patient had used three different MS DMTs. Each DMT targets a different function, cells, or pathway, in the immune system. These drugs are given to patients without knowing which part of the immune system in any specific patient is faulty. Is it any surprise that successive use of three immune modulating and or suppressing drugs (and the addition of prednisone) in one person might have a cumulative, negative, effect?

    • Deborah Tefertiller says:

      My thoughts exactly! It feels as if treatment consists of making a wild stab at guessing which DMT will work best for an individual without even understanding how his disease process works. Rather like the blindfold game of Pin the Tail on the Donkey.

  4. Paul Knox says:

    This patient was clearly transitioning rapidly to progressive disease. DMTs for RRMS should have been discontinued after the events described. Aggressive symptom management, both pharmaceutical and physical, should at that point have become the priority. Physiotherapy by specialists in neuromuscular therapy for ataxia and other movement/balance problems, aiming at neuroplastic adaptation. Refer to specialist urologist; consider mirabegron, solifenacin, tamsulosin, and Botox injections for bladder dysfunction. Calming the patient’s bladder should be attainable, may reduce severity of other symptoms and improve mood.

  5. Andrea Anderson says:

    It is horrible how patients go through trial and error of DMT, specially, when you can’t just switch them around and move to the next if one hasn’t worked. Let’s hope that soon personalized medicine will allow us to match our genetic make-up and health situation with the right treatment. So much money and health gets wasted. Good health to all of you!

Leave a Comment

Your email address will not be published. Required fields are marked *